anti-histamine scare

If read all the horror storoes about anti-histamines causing alzheimers & dementia, & Iv`e just looked at the ingredients on a brand of expectorant that I use in the winter to clear my chest of phlegm when I have a cold, which is most of the time in the winter. One of the ingredients is dyphenhyramine, & this has been implicated in these scare stories. Having read that, I`m now scared silly that I`ll end up with alzheimers from using this stuff. I wont take it again, but is it too late, & has the damage been done?

2 Replies

  • Hello

    Every where you read you can find a story that frightens us , they are always coming up with another theory over medications we take or even the foods we eat

    If we listened to them all we would be sat here starving as well as ill because we would refuse everything the doctor prescribed us

    I am sure as you are not a regular taker of this medication you will be fine :-) x

  • Some antihisitamines are known to cause B12Deficiency in some users - as it makes it more difficult for the body to absorb B12, and to recycle it.

    Among the many results of B12 deficiency is a form of dementia.


    a) B12 Deficiency generally takes a long time to develop from an absorption problem, including the absorption problems caused by antihistamines

    b) caught early enough (eg within 6 months of development of dementia) it is curable.

    Occasional use of a spray isn't going to cause problems, prolonged regular use would be a problem. If you have concerns then the best thing to do would be to speak to your doctor about a drug that doesn't have a B12 interaction - though admittedly I looked at one sight that said there was no interaction with dyphenhyramine and B12 but then the research that showed the interaction is very recent.

You may also like...